Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 192, NWS Pueblo, CO

September 3, 2009Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 3, 2009, 4:40 AM MDT for Baca County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2009, 4:40 AM MDT (10:40 UTC)
Expired
Sep 3, 2009, 5:23 AM MDT
In force
43 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Baca County, CO

The radar

The Amarillo radar (KAMA), 215 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3141 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 031040
SVRPUB
COC009-031215-
/O.NEW.KPUB.SV.W.0192.090903T1040Z-090903T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
440 AM MDT THU SEP 3 2009

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BACA COUNTY IN SOUTHEAST COLORADO...

* UNTIL 615 AM MDT...

* AT 439 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES EAST OF CAMPO...OR ABOUT 26 MILES
  SOUTHEAST OF SPRINGFIELD...AND WAS MOVING TOWARD THE EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF
  SOUTHEASTERN BACA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE
FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE
PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH
DEEPER THAN YOU THINK.

&&

LAT...LON 3698 10205 3699 10309 3728 10308 3728 10203
      3699 10203
TIME...MOT...LOC 1040Z 260DEG 16KT 3707 10242

$$
2 follow-up statements
000 
WWUS55 KPUB 031103
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
503 AM MDT THU SEP 3 2009

COC009-031215-
/O.CON.KPUB.SV.W.0192.000000T0000Z-090903T1215Z/
BACA CO-
503 AM MDT THU SEP 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM MDT
FOR SOUTHERN BACA COUNTY...

AT 500 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS CENTERED 10 MILES EAST OF CAMPO...OR 27 MILES 
SOUTHEAST OF SPRINGFIELD...AND WAS MOVING TOWARD THE EAST AT 5 MPH. 
IN ADDITION...A STRONG THUNDERSTORM WAS CENTERED 16 MILES TO THE 
WEST OF CAMPO...AND WAS MOVING TO THE EAST AT 10 MPH.

LOCATIONS IMPACTED WILL BE RURAL AREAS OF SOUTH CENTRAL BACA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE
FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE
PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH
DEEPER THAN YOU THINK.

&&

LAT...LON 3698 10205 3699 10309 3728 10308 3728 10203
      3699 10203
TIME...MOT...LOC 1101Z 272DEG 5KT 3705 10241

$$
000 
WWUS55 KPUB 031123
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
523 AM MDT THU SEP 3 2009

COC009-031134-
/O.CAN.KPUB.SV.W.0192.000000T0000Z-090903T1215Z/
BACA CO-
523 AM MDT THU SEP 3 2009

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR SOUTHERN
BACA COUNTY...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3698 10205 3699 10309 3728 10308 3728 10203
      3699 10203
TIME...MOT...LOC 1124Z 272DEG 5KT 3705 10237

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:55 PM MDT, 13 hours 45 minutes earlier.

Area forecast discussion, Sep 2, 2:55 PM MDT, 13 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
255 PM MDT WED SEP 2 2009

.SHORT TERM...

(TONIGHT AND THURSDAY)

MAIN SHORT TERM CONCERN REMAINS THUNDERSTORM COVERAGE.

CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING
GENERALLY WEAK WEST TO NORTHWEST FLOW ALOFT AS UPPER LEVEL RIDGING
IS BUILDING ACROSS THE DESERT SW AND GREAT BASIN REGION WITH A
COMPACT UPPER LOW CONTINUES TO MOVE ACROSS THE NORTHERN HIGH
PLAINS ATTM. AT THE SFC...BACK DOOR COLD FRONT ASSOCIATED WITH
PASSING NORTHERN HIGH PLAINS SYSTEM CONTINUES TO MOVE ACROSS THE
FAR SE PLAINS WITH LOW LEVEL FLOW BECOMING EAST TO SOUTHEAST UPSLOPE
WITH BEST PRESSURE RISES BEING REALIZED ACROSS WESTERN KANSAS ATTM.
REGIONAL RADARS INDICATING ISOLATED TO SCATTERED CONVECTION ACROSS
THE HIGHER TERRAIN WITH BEST COVERAGE ACROSS THE SW MTS ATTM.

TONIGHT...WEAK NORTHWESTERLY FLOW PROGGED ACROSS THE AREA AS
COMPACT UPPER LOW CONTINUES TO DIG SOUTH AND EAST INTO THE UPPER
MIDWEST OWNING TO CONTINUED LOW LEVEL UPSLOPE FLOW ACROSS THE
EASTERN PLAINS. MODEL SOUNDINGS CONTINUE TO INDICATE WARM AIR ALOFT
KEEPING CONVECTION IN CHECK ACROSS THE PLAINS THIS EVENING THOUGH
LATEST 18Z NAM CONTINUES TO INDICATE CONVECTION FIRING ACROSS FRONT
RANGE LATE THIS EVENING WHICH CONTINUES ACROSS THE FAR SE PLAINS
THROUGH THE OVERNIGHT. HARD TO TELL IF NAM IS SUFFERING FROM
CONVECTIVE FEEDBACK OR TRYING TO TRAIL ENERGY FROM PASSING NORTHERN
HIGH PLAINS SYSTEM ACROSS NE COLORADO. AT ANY RATE...HAVE KEPT
ISOLATED TO SCATTERED POPS ACROSS THE HIGHER TERRAIN THROUGH THE
EVENING WITH POPS DIMINISHING TONIGHT WITH LACK OF ANY STRONG WAVE
EVIDENT UNDERNEATH THE RIDGE. HAVE KEPT SLIGHT CHANCE POPS ACROSS
THE EASTERN PLAINS THROUGH THE EVENING AS WELL AND KEPT SLIGHT POPS
ACROSS THE FAR EASTERN PLAINS THROUGH THE OVERNIGHT TO ACCOUNT FOR
POSSIBLE TRAILING ENERGY. WITH THE LOW LEVEL UPSLOPE CANT RULE OUT
SOME PATCHY STRATUS ACROSS THE PLAINS...THOUGH LATEST NAM IS KEEP
BOUNDARY LAYER MOISTURE AT OR BELOW 85 PERCENT.

THURSDAY...WEAK NORTH TO NORTHWEST FLOW PROGGED ACROSS THE AREA AS
UPPER LEVEL RIDGING SLOWLY BUILDS INTO WESTERN COLORADO. WEAK
UPSLOPE FLOW PROGGED TO CONTINUE ACROSS THE PLAINS WITH AN INCREASE
IN LOW LEVEL MOISTURE EXPECTED INTO THE WESTERN I-25 CORRIDOR
THROUGH THE AFTERNOON. THIS ALONG WITH MID AND UPPER LEVEL MOISTURE
PERSISTING UNDERNEATH RIDGE AND A MINOR PV LOBE FORECAST TO MOVE
ACROSS WESTERN COLORADO THROUGH THE AFTERNOON...SHOULD CONTINUE TO
SEE BETTER COVERAGE OF THUNDERSTORMS ACROSS THE HIGHER TERRAIN. WITH
WARMER AIR ALOFT BUILDING BACK ACROSS THE AREA...THE FAR EASTERN
PLAINS LOOKED TO REMAIN CAPPED...THOUGH HAVE KEPT SLIGHT POPS ATTM.
-MW

.LONG TERM...

(FRI-WED)

NO REAL WELL DEFINED WX SYSTEMS ARE FCST TO BE MAJOR PLAYERS DURING
THIS FCST PD. AS EXPECTED PER YDAYS DISCUSSION...HURRICANE JIMENA IS
NOW FCST BY NHC TO MOVE WEST INTO THE COLD PACIFIC OCEAN...WITH THE
BRUNT OF THE MSTR NOW FCST TO BE SHUNTED EASTWARD ACROSS NORTHERN
MEXICO AND ACROSS S TX. ALTHOUGH WE WILL GET SOME OF THE MSTR
FROM THIS SYSTEM...I DO NOT EXECTED IT TO BE SIGNIFICANT. OVERALL
DURING THIS TIME PD...FLOW OVER OUR REGION IS LIKELY GOING TO BE
RATHER WEAK TO MODEST AT BEST...AND THIS WILL LIKELY KEEP THE MSTR
THAT IS ALREADY IN THE MTNS IN THE MTNS...SO I EXPECT MAINLY
DIURNAL STORMS OVER THE HI TRRN WITH MORE ISOLD ACTIVITY OVER THE
PLAINS THROUGH THIS PD.

AS FOR MODEL DETAILS...EC IS A BIT MORE DRIER DURING THE
WEEKEND/EARLY NEXT WEEK THAN THE GFS. THE GFS STILL WANTS TO MAKE
SUN/MON KINDA WET AROUND OUR AREA...BUT IT MAY BE OVERDOING IT A BIT
AS I THINK MOST OF JIMENAS MSTR WILL GO INTO TEXAS. BY MID WEEK NEXT
WEEK BOTH MODELS HAVE A BROAD TROUGH MOVING ACROSS THE CONUS. THE EC
IS A BIT STRONGER AND FARTEHER SOUTH WHILE THE GFS KEEPS IT WELL TO
OUR N. IF THE EC IS CORRECT...IT WILL SCOUR OUT THE MSTR IN THE MTNS
WHILE IF THE GFS IS CORRECT...LOW/MID LVL MSTR WILL REMAIN OVER THE
HIER TRRN. FOR NOW...LEANED A BIT MORE TOWARDS THE GFS SOLUTION.
/HODANISH

&&

.AVIATION...

VFR CONDITIONS EXPECTED ALL THREE TAF SITES FOR THE NEXT
24 HOURS. CONVECTION THIS EVENING LOOKS TO BE CONFINED TO THE HIGHER
TERRAIN WITH GUSTY WINDS POSSIBLE NEAR STORMS WHICH DO DEVELOP. LOW
LEVEL MOISTURE EXPECTED TO INCREASE ACROSS THE EASTERN PLAINS WITH
UPSLOPE FLOW CONTINUING BEHIND THIS MORNING BACKDOOR COLD FRONT.
THIS COULD LEAD TO SOME PATCHY STRATUS THROUGH THE OVERNIGHT...WITH
BEST CHANCES ACROSS THE FAR SE PLAINS. WILL SEE INCREASED CHANCES OF
THUNDERSTORMS ACROSS THE HIGHER TERRAIN THURSDAY AFTERNOON...WITH
LOCAL MVFR CONDITIONS POSSIBLE AT COS  STORMS POSSIBLY MOVING OFF
THE HIGHER TERRAIN THROUGH THE LATE AFTERNOON. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/34
Hazardous weather outlook, Sep 2, 9:21 PM MDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
921 PM MDT WED SEP 2 2009

COZ058>089-093>099-040330-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
921 PM MDT WED SEP 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE OVER THE FAR SOUTHEAST
PLAINS THROUGH THE REST OF THE NIGHT. THE PRIMARY THREAT WITH THESE
STORMS WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AND
FRIDAY MAINLY IN THE AFTERNOONS AND EVENINGS. THE MAIN THREAT
WILL BE WIND GUSTS TO 45 MPH AND LIGHTNING. A COUPLE STORMS
NEAR THE KANSAS BORDER COULD BE ON THE STRONG SIDE FRIDAY
EVENING...WITH THE POTENTIAL FOR SOME HAIL IN ADDITION TO
GUSTY WINDS AND HEAVY RAINFALL.

THUNDERSTORM CHANCES WILL INCREASE THROUGH THE WEEKEND...AS
MOISTURE FROM THE REMNANTS OF HURRICANE JIMENA MOVE NORTHWARD OVER
COLORADO. THERE IS THE POTENTIAL FOR STORMS PRODUCING HEAVY
RAINFALL AND AN INCREASED RISK OF FLASH FLOODING. STORMS WILL
ALSO BE POSSIBLE IN THE OVERNIGHT HOURS EACH DAY. THIS INCREASED
THREAT OF THUNDERSTORMS IS EXPECTED TO LAST THROUGH
WEDNESDAY...WHEN A COLD FRONT MOVES THROUGH EASTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TONIGHT.

27/13

In the hours before

Special weather statement, Sep 3, 4:16 AM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
416 AM MDT THU SEP 3 2009

COZ099-031145-
SPRINGFIELD VICINITY/BACA COUNTY-
416 AM MDT THU SEP 3 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHERN BACA COUNTY IN SOUTHEAST COLORADO

AT 414 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTH OF KENTON...OR 28 MILES SOUTHWEST
OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  PRITCHETT.
  VILAS.
  STONINGTON.
  CAMPO.
  OPEN COUNTRY OF SOUTHERN BACA COUNTY.

PENNY SIZED HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:03 PM MDTAreal Flood AdvisoryPUBPueblo117 min
Sep 2, 6:40 PM MDTAreal Flood AdvisoryPUBPueblo110 min
Sep 3, 2:09 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa51 min
Sep 3, 2:58 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero, Prowers62 min
Sep 3, 3:30 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero60 min
Sep 3, 3:35 PM MDTTornado WarningPUBCrowley, Otero20 min
Sep 3, 4:31 PM MDTSevere Thunderstorm WarningPUBBaca37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.